Alert archive / Kansas / Dense Fog Advisories in 2021
Dense Fog Advisory 21, NWS Goodland, KS
NWS Goodland, KS issued this dense fog advisory at Sep 15, 2021, 4:36 AM CDT for 11 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2021, 4:36 AM CDT (09:36 UTC)
- Expired
- Sep 15, 2021, 9:47 AM CDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WWUS73 KGLD 150936 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 336 AM MDT Wed Sep 15 2021 KSZ003-004-015-016-NEZ081-151500- /O.NEW.KGLD.FG.Y.0021.210915T0936Z-210915T1500Z/ Decatur-Norton-Sheridan-Graham-Red Willow- Including the cities of Oberlin, Norton, Hoxie, Hill City, and McCook 436 AM CDT Wed Sep 15 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...In Kansas, Decatur, Norton, Sheridan and Graham Counties. In Nebraska, Red Willow County. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ JN
2 follow-up statements
303 WWUS73 KGLD 151012 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 412 AM MDT Wed Sep 15 2021 COZ090>092-KSZ001-002-013-014-027>029-NEZ079-080-151500- /O.EXA.KGLD.FG.Y.0021.000000T0000Z-210915T1500Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan- Gove-Dundy-Hitchcock- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Benkelman, Culbertson, Trenton, Stratton Ne, and Palisade 412 AM MDT Wed Sep 15 2021 /512 AM CDT Wed Sep 15 2021/ ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING... * WHAT...Visibility down to a quarter mile or less in dense fog. * WHERE...Portions of northwest and west central Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...Until 9 AM MDT /10 AM CDT/ this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ KSZ003-004-015-016-NEZ081-151500- /O.CON.KGLD.FG.Y.0021.000000T0000Z-210915T1500Z/ Decatur-Norton-Sheridan-Graham-Red Willow- Including the cities of Oberlin, Norton, Hoxie, Hill City, and McCook 512 AM CDT Wed Sep 15 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Visibility down to a quarter mile or less in dense fog. * WHERE...In Kansas, Sheridan, Decatur, Norton and Graham Counties. In Nebraska, Red Willow County. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
898 WWUS73 KGLD 151447 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 847 AM MDT Wed Sep 15 2021 COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-151600- /O.CAN.KGLD.FG.Y.0021.000000T0000Z-210915T1500Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Dundy-Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 847 AM MDT Wed Sep 15 2021 /947 AM CDT Wed Sep 15 2021/ ...DENSE FOG ADVISORY IS CANCELLED... Observations show that visibilities have improved across the region this morning, resulting in the cancellation of the Dense Fog Advisory. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this dense fog advisory went out at Sep 15, 4:34 AM CDT, 2 minutes earlier.
Area forecast discussion, Sep 15, 4:34 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 334 AM MDT Wed Sep 15 2021 .SHORT TERM...(Today through Friday night) Issued at 334 AM MDT Wed Sep 15 2021 Around the Tri State region this morning, with a frontal boundary along the KS/OK border extending into eastern Colorado, and a ridge axis nosing in from the north central Plains, much of the area is seeing meandering visibility in fog. Winds are light and variable north and east near the ridge, and light and southerly conditions west and south. Temperatures are ranging from the mid 50s into the lower 60s in spots. Going into today, the main wx focus will be on the fog occurring around portions of the area. Area obs have seen drops in ceilings preceding or occurring in tandem with fog. This looks to occur into the mid morning hrs as the region awaits an upper ridge over the Rockies to begin trekking eastward towards the Plains. Surface ridge will shift further east as a lee side trough sets up over the eastern Rockies. This will allow the wind regime to go from mainly light/variable conditions, to southerly. The WNW upper flow initially aloft, combined with southerly flow at the surface will give the area strong WAA, and a return to above normal temps. Models shift upper ridge into the Plains tonight giving the region dry wx. By Thursday with the upper ridge in place, another hot day expected for the entire area. A shift to SW flow aloft combined with similar surface conditions as today, will give the area above normal temps. Surface winds stronger than today with gusts 20-30 mph. With these winds and dry wx, will have to monitor fire wx conditions for the late morning/afternoon hrs. Dry wx ensues for the overnight period. On Friday, upper ridge in place over the southern portion of the country. A shortwave traverses the northern Plains during the afternoon/evening hrs in tandem with the aforementioned lee side trough pushing east. This boundary will help to trigger a few rw/trw in far eastern locales late afternoon/early evening. Best instabilty north of the CWA, so have kept a low pop in the affected region, clearing after 06z Saturday. The movement of the boundary into the region during the day will also help to drag in slightly cooler temps, especially for northern areas. For temps, highs today will range in the mid to upper 80s. By Thursday, lower to mid 90s, and going into Friday with a boundary pushing in cooler air, a range from the mid 70s northwest increasing to the mid and upper 80s for southern and eastern areas. Overnight lows tonight will range from the mid 50s west into the lower 60s east. Thursday night mid 50s to mid 60s, and Friday night lower 50s to around 60F. .LONG TERM...(Saturday through Wednesday) Issued at 322 AM MDT Wed Sep 15 2021 Not too much has changed with the extended forecast. Still looking at dry and warm conditions through Monday before a potential system moves through Tuesday and cools the area. Saturday through Monday is dominated by an upper level ridge over the area that slowly shifts off to the east. There isn't much to note near the surface during those few days short of drier air moving in from the west and the potential next system moving near the area late Monday from the northwest. This leaves all 3 days dry with highs in the 90's and potential mid to upper 90's Sunday and Monday. With the warm temperatures and drier air, elevated to near critical fire weather conditions remain possible for all 3 days in the western half of the area as relative humidity values drop into the teens. Winds continue to look to be below 25mph due to the weak flow over the area. Will continue to monitor but critical fire weather conditions remain unlikely at this time. For Tuesday and Wednesday, guidance seems to be narrowing in on the upper trough from the northwest and associated surface low pressure and cold front moving through the area late Monday/early Tuesday. There is still plenty of room for timing variance so will need to continue to watch, but at least model runs are becoming more consistent on the timing. Guidance still is unsure on temperatures so am continuing with the forecast for mid 70's to low 80's for highs both days. For reference, there is a 20 degree spread between the 25th and 75th percentile for the NBM on Tuesday so the temperature forecast for Tuesday is likely to change going forward. Guidance also appears uncertain about potential moisture in the area as current runs shows the area in a dry slot whereas previous runs had moisture pulled northward into the area. Still have low POPs for Tuesday to account for the uncertainty as the frontal passage may be able to generate precip even without additional available moisture. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1110 PM MDT Tue Sep 14 2021 VFR conditions /mostly clear skies/ and light E to SE winds will prevail at the very beginning of the TAF period. Areas of fog and/or stratus are anticipated to develop by (or shortly prior to) sunrise Wednesday morning. Both terminals could potentially be impacted, mainly between 10-14Z. Confidence is relatively low with regard to exactly where fog/stratus will develop. Either way, fog/stratus will lift/scatter within a few hours after sunrise.. and VFR conditions /mostly clear skies/ will prevail through the duration of the TAF period. Light E to SE winds will veer to the S after sunrise.. increase to 12-17 knots by late morning.. persist through the afternoon.. then decrease to ~10 knots AOA sunset Wednesday evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...KAK AVIATION...VINCENT
Hazardous weather outlook, Sep 14, 11:55 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1055 PM MDT Tue Sep 14 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160500- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1055 PM MDT Tue Sep 14 2021 /1155 PM CDT Tue Sep 14 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... Fog is anticipated to develop across portions of the area late tonight and early Wednesday morning, mainly along and north of Interstate 70 in northwest Kansas and southwest Nebraska. Patchy dense fog is possible for a few hours on either side of sunrise. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Elevated to Near Critical fire weather conditions are possible Thursday, Saturday, Sunday, and Monday afternoons along and west of Highway 83. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report reduced visibilities and or significant impacts associated with fog. Vincent
In the hours before
Local storm report, Sep 15, 4:11 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
311 AM MDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 AM DENSE FOG 1 NE HILL CITY 39.38N 99.83W
09/15/2021 GRAHAM KS ASOS
1/2SM.
&&
JNLocal storm report, Sep 15, 4:27 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 AM MDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM DENSE FOG 1 E HILL CITY 39.37N 99.83W
09/15/2021 GRAHAM KS ASOS
KHLC REPORTS VISIBILITY OF 1/4 MILE.
&&
KAKLocal storm report, Sep 15, 4:28 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 AM MDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
09/15/2021 NORTON KS AWOS
KNRN REPORTS VISIBILITY OF 1/4 MILE.
&&
KAKNearby
Dense Fog Advisories in Kansas, 2021Dense Fog Advisories in Colorado, 2021Dense Fog Advisories in Nebraska, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.